In Summary

Do not stop the contraception yourself because you may get an unwanted pregnancy.

I use contraceptive pills. Unfortunately, I am now getting pimples. So what can I use that will not spoil my face?

-Anastazia B.

Dear Anastazia: Pimples on the face (acne) are due to blockage of the skin’s oil glands which get infected by oil-seeking skin bacteria to cause pain.
Acne usually appears on the face and other areas including the neck, pubis, ear holes, chest, back and shoulders.
Acne usually affects adolescents (especially boys) due to a rise in male hormones. Combined pills contain progesterone and oestrogen which lowers the male hormones and can help treat rather than cause pimples.
A mini-pill contains progesterone only and is usually implicated (together with other progesterone containing contraceptives such as injectaplan and implants) in causing pimples.
Pimples unless they lead to disfigurement are not a serious medical condition requiring treatment.

However, a doctor can be consulted if they are serious so that he considers using alternative contraception or treatment.
The drug the doctor recommends may depend on the severity of the acne but a skin cream, oral medication or a combination of both may be necessary. Meanwhile, it is necessary to avoid irritants especially cosmetics, and squeezing the pimples.
Do not stop the contraception yourself because you may get an unwanted pregnancy.